When an individual’s body lacks enough platelets to clot blood, the condition, called thrombocytopenia, demands attention. People with thrombocytopenia must take care to avoid cuts and refrain from taking blood-thinning medications such as aspirin. Thrombocytopenia can signal an underlying disorder, such as liver disease, vitamin B12 deficiency, leukemia or a side effect of a medication. Doctors should watch for signs of thrombocytopenia so that they can take appropriate action to diagnose and treat the patient.
Nosebleeds occur frequently, especially in dry or cold air, or during flu season when your nose lining becomes irritated from sneezing, sniffling and scratching. However, if you suddenly have a lot of nosebleeds, you could have thrombocytopenia and should request an appointment with your doctor.
Excessive bruising can signal the presence of thrombocytopenia. Bruising is a normal occurrence, but if you find bruises after lightly bumping into or brushing against something, you should look into the possibility that you have thin blood. Also, if you notice a bruise that doesn’t go away, see your doctor.
Tiny, pinpointed red dots, known as “petechiae,” are a sign of bleeding under the skin -- and of thrombocytopenia. If you push down on your skin and it reddens immediately after you release pressure, this is a sign of petechiae.
If your blood is thinning, you may have trouble stemming bleeding from cuts and scrapes. Sometimes this occurs as a result of the cut’s location -- some areas of the body bleed more profusely than others. However, if you see that excessive bleeding has become the norm, consider the possibility that you have thinning blood and investigate its reason.